Kansas, 2013

Flash Flood and Flooding in Kansas, August 12 to 16, 2013

August 12 to 16, 2013 · NWS ICT · 34 events in 12 counties and zones

A decent severe weather outbreak moved across central Kansas producing hail up the size of golf balls. Widespread nuisance flooding was noted at several locations across the area as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A decent severe weather outbreak moved across central Kansas producing hail up the size of golf balls. Widespread nuisance flooding was noted at several locations across the area as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 12, 5:33 AM CST, 3 hours earlier.

Area forecast discussion, Aug 12, 5:33 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
633 AM CDT MON AUG 12 2013

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 236 AM CDT MON AUG 12 2013

ELEVATED MOISTURE TRANSPORT WITHIN MODEST LOW LEVEL JET SHOULD
CONTINUE TO SUPPORT THE MESOSCALE CONVECTIVE COMPLEX OVER NORTH
CENTRAL KANSAS EAST-SOUTHEAST ACROSS EASTERN KANSAS AND PORTIONS
OF THE FORECAST AREA THROUGH MID-MORNING. THIS WILL BE ACCOMPANIED
BY LOOSELY ORGANIZED SCATTERED CONVECTION MOVING EAST FROM SOUTH
CENTRAL KANSAS. PLAN TO HIGHLIGHT SOME LOCALLY HEAVY RAINFALL FOR
MAINLY EASTERN PORTIONS OF THE FLOOD WATCH AREA THIS MORNING.
WHILE SOME CONVECTION MAY FESTER INTO MIDDAY...A GENERAL DOWN
TREND IS EXPECTED INTO EARLY THIS AFTERNOON. THERE IS SOME
UNCERTAINTY IN PLACEMENT OF RENEWED CONVECTION BY THIS
EVENING...THOUGH LIKELY TIED TO MESOSCALE AUGMENTATION OF THE
SURFACE FRONT SINKING SOUTH FROM KANSAS INTO NORTH CENTRAL
OKLAHOMA. THEREFORE PLAN TO PLACE RELATIVELY HIGHER PRECIP CHANCES
ACROSS SOUTHERN KANSAS TONIGHT INTO TUESDAY...WHERE ELEVATED
CONVECTION SHOULD DEVELOP AND RIDE EAST-SOUTHEAST ACROSS THE AREA.
AS SUCH...THE AFOREMENTIONED FLOOD WATCH WILL BE EXPANDED SOUTH TO
THE OKLAHOMA BORDER FOR ALL AREAS AND CARRIED OUT THROUGH TUESDAY
EVENING.

COOLER AND GRADUALLY DRIER AIR WILL ADVECT SOUTH ACROSS THE AREA
ON WEDNESDAY AS CANADIAN SURFACE HIGH PRESSURE SLIDES SOUTH ACROSS
THE MIDWEST AND WESTERN GREAT LAKES.

DARMOFAL

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 236 AM CDT MON AUG 12 2013

A RELATIVELY MILD AND DRY FORECAST IS STILL INTACT FOR THE END OF
THE WEEK AND PERHAPS INTO THE WEEKEND. DESPITE NORTHWESTERLY FLOW
ALOFT...IT LOOKS LIKE THE BULK OF THE MORE MEANINGFUL LOW LEVEL
MOISTURE AND INSTABILITY WILL RESIDE ACROSS WESTERN KANSAS FOR
MUCH OF THESE PERIODS. THERE WILL BE PERIODIC SLIGHT CHANCES
ACROSS PORTIONS OF CENTRAL KANSAS...HOWEVER PLAN TO KEEP MOST OF
THE FORECAST AREAS DRY FOR NOW WITH TEMPERATURES AVERAGING BELOW
MID-AUGUST CLIMO.

DARMOFAL

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 632 AM CDT MON AUG 12 2013

NUMEROUS SHRA/EMBEDDED TSRA CONTINUE TO MOVE E~30KTS OVER AREAS
PRIMARILY ALONG & E OF I-135. THE EXCEPTIONS ARE OVER SC KS ALONG
& S OF HIGHWAY 400. PER RAPID REFRESH ONLY KCNU TO EXPERINCE TSRA
TIL MID AFTERNOON. AFTER THIS AFTERNOON'S INTERMISSION MORE TSRA
TO SPREAD ACROSS PRIMARILY SRN KS THIS EVENING WITH OCCASIONAL IFR
VSBYS & MVFR CIGS LIKELY IN +TSRA. THE 18Z & CERTAINLY THE EVENING
& OVERNIGHT TAF EDITIONS WILL COVER THESE PERIODS IN GREAT DETAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    87  69  83  65 /  70  70  70  50
HUTCHINSON      86  68  82  63 /  60  60  60  40
NEWTON          85  67  80  62 /  60  60  60  40
ELDORADO        86  68  82  63 /  70  70  70  40
WINFIELD-KWLD   88  70  82  66 /  70  70  70  60
RUSSELL         86  66  80  61 /  40  50  50  30
GREAT BEND      86  67  81  61 /  40  60  60  40
SALINA          87  67  82  62 /  60  50  50  30
MCPHERSON       86  68  82  63 /  60  60  60  30
COFFEYVILLE     87  69  83  66 /  70  70  70  60
CHANUTE         85  68  83  64 /  70  60  60  40
IOLA            84  67  83  64 /  70  50  60  30
PARSONS-KPPF    86  68  83  65 /  70  70  70  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY EVENING FOR KSZ047-050>053-067>072-
082-083-091>096-098>100.

&&

ES
Hazardous weather outlook, Aug 12, 3:08 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
408 AM CDT MON AUG 12 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
408 AM CDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL CAN BE EXPECTED THIS
MORNING AND AGAIN LATER TODAY AND TONIGHT. THE GREATEST LIKELIHOOD
FOR HEAVY RAIN WHICH MAY LEAD TO MORE FLOODING LATER TODAY AND
TONIGHT WILL RESIDE GENERALLY ALONG AND SOUTH OF A GREAT BEND TO
MCPHERSON TO COTTONWOOD FALLS LINE. PLEASE REFER TO THE FLOOD
WATCH FOR DETAILS.

THERE IS A RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND
EVENING...MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.
HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 70 MPH WILL BE
POSSIBLE.

FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF SOUTH CENTRAL
KANSAS. FOR THE LATEST INFORMATION...PLEASE CHECK THE LATEST
WARNINGS AND STATEMENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND STORMS...SOME WITH HEAVY RAINFALL...WILL REMAIN IN
THE FORECAST THROUGH TUESDAY EVENING...ESPECIALLY ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE FLOOD WATCH
FOR DETAILS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL KANSAS LATE IN THE WEEK. HOWEVER SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE EARLY THIS EVENING ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS. REPORTS OF HEAVY RAINFALL AND
FLOODING ARE ALSO GREATLY APPRECIATED THE NEXT COUPLE OF DAYS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Aug 12, 3:10 AM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
410 AM CDT MON AUG 12 2013

KSZ048-049-120945-
ELLSWORTH-SALINE-
410 AM CDT MON AUG 12 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH AND SALINE COUNTIES...

AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE EXTENDING FROM
NEW CAMBRIA TO ELLSWORTH...AND MOVING SOUTHEAST AT 30 MPH.

WINDS TO 50 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

THESE STORMS WILL PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3890 9737 3871 9737 3863 9783 3879 9834
      3896 9746
TIME...MOT...LOC 0910Z 290DEG 25KT 3889 9743 3877 9812

DARMOFAL
Special weather statement, Aug 12, 3:15 AM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
415 AM CDT MON AUG 12 2013

KSZ092-120945-
SUMNER-
415 AM CDT MON AUG 12 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 10 MILES SOUTHWEST OF
WELLINGTON AND MOVING EAST AT 35 MPH.

WINDS TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3740 9716 3707 9715 3708 9764 3732 9765
TIME...MOT...LOC 0913Z 267DEG 30KT 3720 9751

ES
Special weather statement, Aug 12, 3:25 AM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
425 AM CDT MON AUG 12 2013

KSZ048-049-121000-
ELLSWORTH-SALINE-
425 AM CDT MON AUG 12 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH AND SALINE COUNTIES...

AT 420 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BROOKVILLE OR 16 MILES EAST OF ELLSWORTH
AND MOVING EAST AT 30 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3887 9745 3864 9745 3867 9801 3885 9801
TIME...MOT...LOC 0924Z 270DEG 28KT 3876 9789

ES
Local storm report, Aug 12, 6:12 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 AM CDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     HEAVY RAIN       1 E GEUDA SPRINGS       37.11N 97.13W
08/12/2013  M2.70 INCH       COWLEY             KS   LAW ENFORCEMENT

            RUNOFF IN PROGRESS OVER A 100-YARD STRETCH OF ROAD 252.

&&

EPS
Local storm report, Aug 12, 8:03 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
903 AM CDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     HEAVY RAIN       MARION                  38.35N 97.02W
08/12/2013  M1.70 INCH       MARION             KS   BROADCAST MEDIA

&&

SGS

The radar

The Wichita radar (KICT), 82 km away, was scanning. The volume nearest the first event began at 14:33 UTC.

Open the radar archive at this moment

Event by event

20 hail, 10 flood, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flood, Marion

When
August 12, 8:33 AM CST to 5:38 PM CST
Where
Marion County, 4.22 mi NW of Florence to 2.08 mi NNE of Goessel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.297, -96.980

A culvert was washed out and a minor amount of water was over teh road at 190th and Nighthawk.

Flood, Elk

When
August 12, 8:41 PM CST to August 13, 7:47 AM CST
Where
Elk County, 6.98 mi WNW of Howard to 6.73 mi NW of Moline
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.516, -96.383

Several streets in downtown Howard are under a small amount of water. The ditches along the roads are full and spilling over.

Flood, Barton

When
August 13, 1:05 AM CST to 7:43 AM CST
Where
Barton County, 3.85 mi SE of Dundee to 4.05 mi S of Ellinwood
Cause
Heavy Rain
Reported by
Public
Coordinates
38.281, -98.830

A small amount of water was moving across Highway 56.

Flood, Reno

When
August 13, 1:30 AM CST to August 14, 11:56 AM CST
Where
Reno County, 0.54 mi E of Hutchinson to 2.6 mi N of Sylvia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.070, -97.910

Minor flooding was noted across the whole county. Many county dirt roads were having significant issues.

Flood, McPherson

When
August 13, 2:05 AM CST to August 14, 2:25 PM CST
Where
McPherson County, 2.9 mi WNW of Inman to 1.97 mi NNE of Moundridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.238, -97.822

Widespread nuisance flooding was noted across the whole county. Many county roads were impassable due to mud.

Flash Flood, Reno

When
August 13, 2:34 AM CST to 4:07 AM CST
Where
Reno County, 1.84 mi W of Willowbrook to 2.43 mi NE of Partridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.098, -98.034

Heavy rains were producing widespread minor issues across much of the county. However, the Hutchinson vicinity was have a worse time due to several bouts of heavy rain. Several roads in town were under water.

Flood, Russell

When
August 13, 12:04 PM CST to 5:31 PM CST
Where
Russell County, 5.06 mi NW of Bunker Hill to 5.93 mi S of Homer
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.930, -98.734

Minor street flooding was noted and the ditches were running full.

Flood, Sedgwick

When
August 13, 3:14 PM CST to 6:51 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt to 0.96 mi W of Haysville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.690, -97.460

Minor street flooding was noted at many locations.

Hail, Lincoln

When
August 15, 3:09 PM CST to 3:10 PM CST
Where
Lincoln County, 0.87 mi SW of Beverly
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.010, -97.980

Hail, Saline

When
August 15, 3:32 PM CST to 3:33 PM CST
Where
Saline County, 1.38 mi S of Glendale
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
38.880, -97.870

Hail, Saline

When
August 15, 3:35 PM CST to 3:36 PM CST
Where
Saline County, 0.69 mi S of Glendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.890, -97.870

Quarter sized hail covered the ground near the Glendale Exit.

Hail, Saline

When
August 15, 3:46 PM CST to 3:47 PM CST
Where
Saline County, 2.12 mi SE of Glendale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.880, -97.840

Hail, Lincoln

When
August 15, 3:52 PM CST to 3:53 PM CST
Where
Lincoln County, 2.12 mi SE of Westfall
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.910, -97.970

Hail, Saline

When
August 15, 3:54 PM CST to 3:55 PM CST
Where
Saline County, 3.5 mi S of Glendale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -97.860

Hail, Saline

When
August 15, 3:58 PM CST to 3:59 PM CST
Where
Saline County, 3.5 mi S of Glendale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.850, -97.860

Hail, Saline

When
August 15, 4:04 PM CST to 4:05 PM CST
Where
Saline County, 4.38 mi NW of Falun
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -97.800

Hail, Saline

When
August 15, 4:24 PM CST to 4:25 PM CST
Where
Saline County, 3.5 mi N of Brookville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.820, -97.860

Hail, Saline

When
August 15, 4:30 PM CST to 4:31 PM CST
Where
Saline County, 3.5 mi S of Falun
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.620, -97.760

Hail, Saline

When
August 15, 4:30 PM CST to 4:31 PM CST
Where
Saline County, 2.82 mi S of Falun
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.630, -97.740

Reported by Law Enforcement via amateur radio.

Flood, Saline

When
August 15, 4:43 PM CST to August 16, 10:36 AM CST
Where
Saline County, 1.08 mi E of Brookville to 4.7 mi E of Brookville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.770, -97.850

Some water was reported over some roads near Brookville.

Thunderstorm Wind, Marion

When
August 15, 4:53 PM CST to 4:54 PM CST
Where
Marion County, 4.95 mi SSW of Lincolnville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.440, -97.020

No damage was reported.

Hail, McPherson

When
August 15, 5:22 PM CST to 5:23 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.370, -97.660

Thunderstorm Wind, Marion

When
August 15, 5:28 PM CST to 5:29 PM CST
Where
Marion County, 1.76 mi NE of Peabody
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.190, -97.080

Some small tree limbs were blown out of a tree.

Hail, McPherson

When
August 15, 5:29 PM CST to 5:30 PM CST
Where
McPherson County, 0.88 mi NW of Mc Pherson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.380, -97.680

Hail, Marion

When
August 15, 5:36 PM CST to 5:37 PM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.170, -97.110

Sixty mph winds were also reported.

Flood, McPherson

When
August 15, 5:40 PM CST to August 16, 10:36 AM CST
Where
McPherson County, 6.2 mi WNW of Roxbury to 2.73 mi NW of Marquette
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.579, -97.528

Minor street flooding was reported in McPherson and several areas across the northern part of the county.

Thunderstorm Wind, Harvey

When
August 15, 5:48 PM CST to 5:49 PM CST
Where
Harvey County, 0.88 mi NE of Newton Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.060, -97.270

No damage was reported.

Hail, Butler

When
August 15, 5:54 PM CST to 5:55 PM CST
Where
Butler County, 5.94 mi NNW of El Dorado Res
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.950, -96.860

Hail, McPherson

When
August 15, 5:56 PM CST to 5:57 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.370, -97.660

Hail, Butler

When
August 15, 6:12 PM CST to 6:13 PM CST
Where
Butler County, 0.88 mi NE of Benton
Measured
1.5 in hail
Reported by
Public
Coordinates
37.790, -97.110

Near Benton.

Hail, Butler

When
August 15, 6:13 PM CST to 6:14 PM CST
Where
Butler County, 2.82 mi WSW of Towanda
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.790, -97.050

Hail, Butler

When
August 15, 6:16 PM CST to 6:17 PM CST
Where
Butler County, Towanda
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.800, -97.000

Flood, Butler

When
August 15, 7:40 PM CST to 10:19 PM CST
Where
Butler County, 2.5 mi E of Towanda to 2 mi SE of Towanda
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.793, -96.955

A small amount of water was reported over some rural roads southwest of El Dorado.

Hail, Kingman

When
August 15, 7:50 PM CST to 7:51 PM CST
Where
Kingman County, 0.88 mi SW of Kingman Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.660, -98.130

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472347, 472348, 472349, 472351, 472350, 472380, 472352, 472353, 472354, 472355, 472356, 472357, 472358, 472359, 472360, 472361, 472362, 472363, 472364, 472365, 472377, 472368, 472378, 472366, 472367, 472369, 472379, 472370, 472371, 472374, 472372, 472373, 472375, 472376.